A small but increased risk for a cardiovascular event is apparent among children with attention-deficit/hyperactivity disorder using psychostimulants, according to recent study findings published in the Journal of Child and Adolescent Psychopharmacology.
Søren Dalsgaard, MD, PhD, of Aarhus University in Denmark, and colleagues evaluated 714,258 children and adolescents born in Denmark between 1990 and 1999, including 8,300 with ADHD, to compare stimulant use and cardiovascular (CV) events.
Overall, there were 5,734 CV events. Compared with non-stimulant users, an increased risk for CV events was found among stimulant users (HR=1.83; 95% CI, 1.1-3.04).
Among participants with ADHD, there were 111 CV events. There was an increased risk for CV events among stimulant users compared with non-stimulant users (HR=2.34; 95% CI, 1.15-4.75). The most common CV event among participants with ADHD was CV disease not otherwise specified (40%), followed by arrhythmias (23%), heart disease not otherwise specified (14%), cerebrovascular disease (9%), hypertension (8%), ischemic heart disease (2%), heart failure (2%), heart disease caused by rheumatic fever (2%), pulmonary heart disease (less than 1%), and cardiac arrest (less than 1%).
Stimulant dose was reduced during the 12 months prior to a CV event in 57% of participants with ADHD treated with stimulants. Among participants without a CV event, 30% experienced a decrease in stimulant dose in the past year (P=.0022). Forty-three percent of participants with a CV event discontinued treatment or had the dose decreased from high to medium or low compared with 24% who did not have a CV event (P=.017).
Similar risks for CV events were found among children with known predisposing risk factors (adjusted HR=2.01; 95% CI, 1.98-2.06) and those without known predisposing risk factors (adjusted HR=2.46; 95% CI, 2.4-2.51) treated with the same dose of stimulants.
“We present the first nationwide cohort study of the cardiovascular safety of stimulants, and, to our knowledge, the longest prospective follow-up study of this,” the researchers wrote. “Cardiovascular events were rare, but associated with stimulant treatment, with a 1.8-fold increased risk in the total population and a 2.2-fold increased risk in children and adolescents with ADHD. Our study of a possible dose-response relationship suggests a complex, time- and dose-dependent inter-relationship between cardiovascular adverse events and stimulant treatment and CV effects of discontinuation of stimulant treatment in children and adolescents with ADHD.”
Disclosure: The study was funded in part by the Danish Council for Independent Research, the Centre for Integrated Register-based Research at Aarhus University, the Foundation for Psychiatric Research in the Region of Southern Denmark, the Lundbeck Foundation, and the Slagtermester Max Wørzner and Inger Wørzners Foundations.